Economics at your fingertips  

Optimal Private Health Insurance Contract towards the Joint Interests of a Policyholder and an Insurer

Peng Yang and Zhiping Chen ()
Additional contact information
Peng Yang: School of Mathematics, Xi’an University of Finance and Economics, Xi’an 710100, China
Zhiping Chen: School of Mathematics and Statistics, Xi’an Jiaotong University, Xi’an 710049, China

Mathematics, 2023, vol. 11, issue 10, 1-28

Abstract: This paper investigates the optimal private health insurance contract design problem, considering the joint interests of a policyholder and an insurer. Both the policyholder and the insurer jointly determine the premium of private health insurance. In order to better reflect reality, the illness expenditure is modelled by an extended compound Poisson process depending on health status. Under the mean–variance criterion and by applying dynamic programming, control theory, and leader–follower game techniques, analytically time-consistent private health insurance strategies are derived, optimal private health insurance contracts are designed, and their implications toward insurance are analysed. Finally, we perform numerical experiments assuming that the policyholder and the insurer calculate their wealth every year and they deposit their disposable income into the Bank of China with the interest rate being r = 0.021 . The values of other model parameters are set by referring to the data in the related literature. We find that the worse the policyholder’s health, the higher the premium that they pay for private health insurance, and buying private health insurance can effectively reduce the policyholder’s economic losses caused by illnesses.

Keywords: illness expenditure; leader–follower game; premium; private health insurance; stochastic optimal control (search for similar items in EconPapers)
JEL-codes: C (search for similar items in EconPapers)
Date: 2023
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) (application/pdf) (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Mathematics is currently edited by Ms. Patty Hu

More articles in Mathematics from MDPI
Bibliographic data for series maintained by MDPI Indexing Manager ().

Page updated 2023-09-20
Handle: RePEc:gam:jmathe:v:11:y:2023:i:10:p:2240-:d:1143934